Texas, 2023

Wildfire in Texas, December 4, 2023

December 4, 2023 · NWS AMA · 1 event in 1 county or zone

A grass fire started on December 4th as a result of dragging metal leading to sparks that started the wildfire. This fire was just northwest of the town of Miami and had about 1830 acres burned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A grass fire started on December 4th as a result of dragging metal leading to sparks that started the wildfire. This fire was just northwest of the town of Miami and had about 1830 acres burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 4, 11:59 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 4, 11:59 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1159 AM CST Mon Dec 4 2023

...New AVIATION...

.SHORT TERM ...
(Today through Tuesday night)
Issued at 232 AM CST Mon Dec 4 2023

Nothing exciting is expected in the short-term. Expect highs to
reach up to the upper-50s to lower-60s, which is warmer than average
for early December. A positively tilted shortwave trough embedded in
the northwesterly flow aloft will move through the central Plains,
sending a weak cold front through the Panhandles Monday night. Winds
will shift from southwesterly at 5 mph or less ahead of the front to
northerly at 10 mph or less behind the front. The environment will
be very dry, so not expecting any chance for rain. Lows will dip
into the 20's in the north, but low-30s in the south.

Tuesday's highs will be roughly the same as Monday. The surface high
pressure that will push the cold front through the Panhandles
will move off to the southeast later in the day. Expect
southwesterly winds to become established Tuesday evening across
the Panhandles at 5-10 mph. Models hint at a very weak shortwave
developing in the vicinity of the Colorado Rockies, and a
respective very weak and broad lee surface low, Tuesday night
which will help keep the winds in that 5-10 mph range throughout
the rest of this period.

Vanden Bosch

&&

.LONG TERM ...
(Wednesday through Sunday)
Issued at 232 AM CST Mon Dec 4 2023

Wednesday through Thursday is shaping up to be a period of dry
weather for the panhandles as a broad ridge sits across the Great
Plains. A weak trough in the flow looks to cross the southern
plains late on Wednesday and early Thursday. This is expected to
cause robust SW winds across the panhandles with gusts currently
favored in the 30s mph range. Temperatures under this ridge will
be rising with highs in the 60s Wednesday and then 70s by
Thursday.

Friday will see a pattern shift as the ridge departs and a trough
moves into the region. This trough will drag a cold front across
the panhandles most likely during the late afternoon to evening
hours. The front itself is looking to be a dry front with not much
in the way of precipitation. However following it passage some
moisture does look to enter the panhandles which can lead to
showers. Since these will occur in the cold air behind the front
and going into the overnight hours snowfall may occur. That being
said the amount of moisture currently is trending low so
accumulations are expected to minimal. This can change if
additional moisture does manage to sneak it way across the
panhandles by the odds are low.

Saturday and Sunday are favoring drier conditions as the small
amount of moisture moves out of the panhandles with a <10% chance
of further showers activity. The colder air settling across the
panhandles will cause the temperatures to fall roughly 15 to 20
degrees with highs on Saturday expected to be mainly in the 40s to
low 50s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CST Mon Dec 4 2023

VFR conditions will prevail at all TAF sites over the next 24
hours with gusty south southwest winds 20-25kts through about 20z
shifting northerly about 10-15kts thereafter. No cig issues, as
skies will gradually clear.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  30  60  34 /   0   0   0   0
Beaver OK                  61  27  60  32 /   0   0   0   0
Boise City OK              63  25  60  31 /   0   0   0   0
Borger TX                  63  29  62  34 /   0   0   0   0
Boys Ranch TX              61  26  60  29 /   0   0   0   0
Canyon TX                  60  29  60  33 /   0   0   0   0
Clarendon TX               60  35  61  34 /   0   0   0   0
Dalhart TX                 59  24  58  27 /   0   0   0   0
Guymon OK                  62  25  61  30 /   0   0   0   0
Hereford TX                63  29  61  32 /   0   0   0   0
Lipscomb TX                60  29  60  32 /   0   0   0   0
Pampa TX                   60  30  59  35 /   0   0   0   0
Shamrock TX                61  32  62  33 /   0   0   0   0
Wellington TX              63  33  62  33 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....98
AVIATION...89
Hazardous weather outlook, Dec 4, 3:00 AM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
300 AM CST Mon Dec 4 2023

OKZ001>003-TXZ001>020-317-042100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
300 AM CST Mon Dec 4 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roberts

When
December 4, 1:30 PM CST to 8:00 PM CST
Where
Roberts forecast zone
Reported by
Park/Forest Service
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Texas A&M Incident Report.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144908.